Michigan, 2002

Damaging Winds in Michigan, April 18, 2002

April 18, 2002 · NWS APX · 12 events in 7 counties and zones

Thunderstorms broke out ahead of a cold front that crossed northern Lower Michigan during the evening hours of the 18th. Numerous reports of downed trees and power lines were received as the thunderstorms moved through the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Thunderstorms broke out ahead of a cold front that crossed northern Lower Michigan during the evening hours of the 18th. Numerous reports of downed trees and power lines were received as the thunderstorms moved through the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Apr 18, 2:50 PM EST, 4 hours 30 minutes earlier.

Area forecast discussion, Apr 18, 2:50 PM EST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
350 PM EDT THU APR 18 2002

SURFACE LOW...COLD FRONT...AND 500 MB IMPULSE ARE FORECAST TO SWING
E ACROSS THE AREA TONIGHT -- THIS WILL SET THE STAGE FOR ANOTHER
ROUND OF STRONG/SEVERE STORMS. FOLLOWING TONIGHTS ACTIVE WEATHER...
NEXT FORECAST CONCERN IS CLOUD COVER FRI THROUGH SAT -- ALONG WITH
SMALL RISK FOR LIGHT SHOWERS FRI NIGHT.

TONIGHT...PLENTY OF INGREDIENTS COMING TOGETHER. SURFACE LOW IS
FORECAST TO MOVE INTO WI THIS EVENING...THEN CONTINUE ENE ACROSS
NORTHERN PART OF FORECAST AREA AFTER MIDNIGHT. WARM FRONT IS
FORECAST TO LIFT N THIS EVENING...REACHING VICINITY OF THE STRAITS
BY MID EVENING. THIS WILL ALLOW DEW POINTS IN THE LOWER/MID 60S TO
SPREAD N ACROSS THE AREA. LI/S WILL FALL TO AROUND -6 THIS EVENING
WITH CAPES ON THE ORDER OF 2000 J/KG. COLD FRONT WILL THEN SWEEP
ACROSS REGION BETWEEN ABOUT 08Z-11Z. WIND FIELDS WILL REMAIN STRONG
AND ROUGHLY UNIDIRECTIONAL...WITH 850 MB SW FLOW OF AROUND 40 KTS
AND 500 MB WINDS OF 50-60 KTS. ACTUAL 500 MB SPEED MAX APPEARS TO BE
LAGGING BEHIND SURFACE FORCING/MOISTURE -- WHICH MAY BECOME A
HINDRANCE LATER. IN ANY EVENT...EXPECT SEVERE THREAT TO CONTINUE...
WITH THUNDERSTORMS OVER WI EXPECTED TO LIFT NE ACROSS THE AREA THIS
EVENING...WITH PERHAPS ANOTHER COMPLEX OF STORMS LATER THIS EVENING
(TOWARD MIDNIGHT) JUST AHEAD OF COLD FRONT.

FRIDAY...COOLER AIR WILL FILTER IN BEHIND COLD FRONT...WITH SOME
DRYING ALSO NOTED DURING THE MORNING ON MODEL SOUNDINGS. THEN AS THE
DAY WEARS ON...HOWEVER...SOME INCREASE IN MID/UPPER CLOUDS EXPECTED
AS RIGHT/ENTRANCE REGION OF 500 MB SPEED MAX AFFECTS AREA. WILL OPT
FOR PARTLY SUNNY EARLY...WITH SKIES TO BECOME MOSTLY CLOUDY DURING
THE AFTERNOON.

FRIDAY NIGHT...MID CLOUDS CONTINUE TO THICKEN...WITH MOSTLY CLOUDY
SKIES EXPECTED SOUTH OF THE STRAITS -- PARTLY CLOUDY NORTH. SOME
850/500 MB QG FORCING IS NOTED...ALONG WITH SOME VERY SUBTLE MID
LEVEL ISENTROPIC ASCENT. THOUGH LOWEST LAYERS REMAIN QUITE DRY WITH
A PERSISTENT COOL/DRY NNW FLOW...A FEW SPRINKLES MAY OCCUR SOUTH OF
TVC/APN LINE.

SATURDAY...SATURDAY NIGHT...AND SUNDAY...WEAK IMPULSE SLIPS EAST
EARLY SAT...ALLOWING A RETURN OF DRIER AIR. EXPECT A PARTLY SUNNY
SATURDAY...WITH PARTLY CLOUDY SKIES SATURDAY NIGHT. BY SUNDAY...
ANOTHER 500 MB IMPULSE IS FORECAST TO PUSH INTO THE LOWER GREAT
LAKES...WITH ANOTHER INCREASE IN MID LEVEL MOISTURE EXPECTED. WILL
KEEP FORECAST DRY...WITH PARTLY TO MOSTLY CLOUDY SKIES EXPECTED.

MONDAY THROUGH THURSDAY...SURFACE RIDGING IS FORECAST TO MIGRATE
ACROSS THE AREA MONDAY -- EXPECT PARTLY CLOUDY SKIES AREAWIDE AS A
RESULT...ALONG WITH SEASONABLE TEMPERATURES. AS 850 MB THERMAL
TROUGH PULLS OFF TO THE EAST BY LATE MON...WAA PATTERN WILL DEVELOP
AS NEXT 500 MB SHORTWAVE TROUGH PUSHES INTO THE WESTERN LAKES
REGION. TIMING OF DEEPER MOISTURE ON MRF SUGGESTS A CHANCE FOR
SHOWERS LATE TUESDAY -- AND WILL BRING THIS RISK IN FOR E UPPER LATE
IN THE DAY WHILE TENTATIVELY KEEPING N LOWER DRY. WITH FRONTAL
PASSAGE ON WEDNESDAY AND UPPER TROUGH IN PLACE BOTH WED AND THUR...
WILL KEEP A RISK OF SHOWERS GOING FOR BOTH WED AND THUR.

.APX...NONE.

SMITH

In the hours before

Special weather statement, Apr 18, 1:51 PM EST, 5 hours 29 minutes before
MIZ008-015>036-041-042-190000-

HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE GAYLORD MI
251 PM EDT THU APR 18 2002

...SEVERE WEATHER TO IMPACT NORTHERN MICHIGAN THROUGH EARLY TONIGHT...

* THREAT AREA...EASTERN UPPER AND ALL OF NORTHERN LOWER MICHIGAN.

* DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

* HAZARDOUS WEATHER THREAT...THREE-QUARTER INCH HAIL...80 MPH WINDS
  AND POSSIBLE TORNADOES.

* TIME OF HAZARDOUS WEATHER THREAT...THROUGH EARLY TONIGHT.

* FOR INFORMATION REGARDING ONGOING...POSSIBLY HAZARDOUS...WEATHER
  CONDITIONS PLEASE REFER TO WWW.CRH.NOAA.GOV/APX/ (ALL LOWER CASE).

IF LATER INFORMATION FURTHER SUPPORTS THIS HAZARDOUS WEATHER
THREAT...APPROPRIATE WATCHES AND/OR WARNINGS WILL BE ISSUED. STAY
TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST
WEATHER INFORMATION.

SULLIVAN
Local storm report, Apr 18, 2:41 PM EST, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD, MI
341 PM EDT THU APR 18 2002

A LINE OF THUNDERSTORMS RACED FROM WEST TO EAST ACROSS NORTHERN
MICHIGAN DURING THE MID AND LATE MORNING HOURS. THIS LINE OF STORMS
PRODUCED SCATTERED REPORTS OF SEVERE WIND GUSTS AND WIND DAMAGE. IN
ADDITION...ISOLATED LARGE HAIL REPORTS WERE ALSO RECEIVED.

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1000 AM    MANISTEE                  MI   WIND DAMAGE
04/18/02   MANISTEE                       TRAINED SPOTTER REPORTED
                                          TREES DOWN AND POWER
                                          LINES.

1015 AM    KALEVA                    MI   58 MPH TSTM WIND GUST
04/18/02   MANISTEE

1030 AM    KEWADIN                   MI   60 MPH TSTM WIND GUST
04/18/02   ANTRIM

1030 AM    1 E IRONTON               MI   .75 INCH HAIL
04/18/02   CHARLEVOIX

1030 AM    9 SSW GAYLORD             MI   58 MPH TSTM WIND GUST
04/18/02   OTSEGO

1040 AM    PETOSKEY                  MI   .75 INCH HAIL
04/18/02   EMMET

1100 AM    MANCELONA                 MI   WIND DAMAGE
04/18/02   ANTRIM                         LAW ENFORCEMENT REPORTED 2
                                          TREES DOWN.

1010 AM    FRANKFORT                 MI   WIND DAMAGE
04/18/02   BENZIE                         LAW ENFORCEMENT REPORTED
                                          SEVERAL TREES AND
                                          POWER LINES DOWN ACROSS
                                          THE COUNTY.

1026 AM    KINGSLEY                  MI   WIND DAMAGE
04/18/02   GRAND TRAVERSE                 LAW ENFORCEMENT REPORTED
                                          ROOF BLOWN OFF BUILDING.

1042 AM    KALKASKA                  MI   WIND DAMAGE
04/18/02   KALKASKA                       LAW ENFORCEMENT REPORTED
                                          SEVERAL TREES AND
                                          POWER LINES DOWN.

1125 AM    VIENNA                    MI   WIND DAMAGE
04/18/02   MONTMORENCY                    TRAINED SPOTTER REPORTED
                                          TREES AND POWER LINES
                                          DOWN.

1125 AM    FREDERIC                  MI   WIND DAMAGE
04/18/02   CRAWFORD                       NUMEROUS TREES DOWN.

DNV/BAK
Local storm report, Apr 18, 3:35 PM EST, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD, MI
435 PM EDT THU APR 18 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

354 PM    FREDERIC                  MI   .75 INCH HAIL
04/18/02  CRAWFORD

430 PM    VIENNA                    MI   1.75 INCH HAIL
04/18/02  MONTMORENCY

CJC/DNV
Special weather statement, Apr 18, 6:45 PM EST, 35 minutes before
MIZ016>036-041-042-190500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
745 PM EDT THU APR 18 2002

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF NORTHERN MICHIGAN...EFFECTIVE UNTIL 100 AM EDT
FRIDAY MORNING. THIS WATCH INCLUDES THE FOLLOWING COUNTIES

IN NORTHEAST LOWER MICHIGAN
     CHEBOYGAN...PRESQUE ISLE...MONTMORENCY...ALCONA...OSCODA...
     IOSCO...ROSCOMMON...OGEMAW...ARENAC...GLADWIN AND ALPENA

IN NORTHWEST LOWER MICHIGAN
     ANTRIM...OTSEGO...GRAND TRAVERSE...KALKASKA...CRAWFORD...
     BENZIE...MANISTEE...WEXFORD...MISSAUKEE...CHARLEVOIX...EMMET AND
     LEELANAU

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.

REMEMBER...SEVERE THUNDERSTORMS ARE CAPABLE OF WIND GUSTS OF AT LEAST
60 MPH ALONG WITH DIME SIZED HAIL. IF YOU LIVE IN OR NEAR THE WATCH
AREA...YOU SHOULD REMAIN ALERT TO RAPIDLY CHANGING WEATHER
CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL TELEVISION OR
RADIO STATIONS FOR FURTHER UPDATES AND POSSIBLE WARNINGS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Leelanau

When
April 18, 7:20 PM EST
Where
Leelanau County, Suttons Bay
Measured
50 kt (58 mph)
Reported by
TRAINED SPOTTER
Coordinates
44.967, -85.667

Thunderstorm Wind, Wexford

When
April 18, 7:21 PM EST
Where
Wexford County, Sherman
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
44.417, -85.700

Several trees down.

Thunderstorm Wind, Grand Traverse

When
April 18, 7:25 PM EST
Where
Grand Traverse County, 3 mi E of Traverse City
Measured
50 kt (58 mph)
Reported by
TRAINED SPOTTER
Coordinates
44.767, -85.550

Several large tree limbs down.

Thunderstorm Wind, Antrim

When
April 18, 7:40 PM EST
Where
Antrim County, Kewadin
Measured
55 kt (63 mph)
Reported by
TRAINED SPOTTER
Coordinates
44.933, -85.367

Thunderstorm Wind, Wexford

When
April 18, 7:50 PM EST
Where
Wexford County, Cadillac
Measured
50 kt (58 mph)
Reported by
TRAINED SPOTTER
Coordinates
44.250, -85.400

Power pole snapped in half.

Thunderstorm Wind, Wexford

When
April 18, 7:50 PM EST
Where
Wexford County, Sherman
Measured
50 kt (58 mph)
Reported by
TRAINED SPOTTER
Coordinates
44.417, -85.700

Numerous trees down.

Thunderstorm Wind, Roscommon

When
April 18, 7:50 PM EST
Where
Roscommon County, 3 mi SE of Houghton Lake
Measured
50 kt (58 mph)
Reported by
TRAINED SPOTTER
Coordinates
44.267, -84.700

Trees and power lines down.

Thunderstorm Wind, Missaukee

When
April 18, 8:00 PM EST
Where
Missaukee County, Moddersville
Measured
50 kt (58 mph)
Reported by
TRAINED SPOTTER
Coordinates
44.217, -84.950

Several trees down.

Thunderstorm Wind, Roscommon

When
April 18, 8:00 PM EST
Where
Roscommon County, Countywide
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
44.367, -84.567

Numerous trees down.

Thunderstorm Wind, Roscommon

When
April 18, 8:35 PM EST
Where
Roscommon County, 3 mi SE of Houghton Lake
Measured
50 kt (58 mph)
Reported by
TRAINED SPOTTER
Coordinates
44.267, -84.700

Several trees down.

Thunderstorm Wind, Oscoda

When
April 18, 9:00 PM EST
Where
Oscoda County, Countywide
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
44.667, -84.117

Numerous trees down.

Thunderstorm Wind, Roscommon

When
April 18, 9:15 PM EST
Where
Roscommon County, 3 mi SE of Houghton Lake
Measured
50 kt (58 mph)
Reported by
TRAINED SPOTTER
Coordinates
44.267, -84.700

Numerous trees down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2002Every state in 2002This day in weather historyWarnings in Michigan, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5288885, 5288886, 5288887, 5288888, 5288889, 5288890, 5288891, 5288892, 5288893, 5288894, 5288895, 5288896.